After suffering with what my neurologist describes as “severe” RLS since I returned from the Persian Gulf in 91, and trying every course of treatment that has been described on these posts with varying degrees of success, the only thing that was certain was that sooner or later anything that provided relief eventually stopped working. About seven weeks ago my neurologist prescribed buprenorphine (generic for subutex). I have slept every night since then. My wife tells me I dont kick any more. When I want to nap in the afternoon I can without fear of my RLS kicking in. So far, for me, this stuff is magic. I know that some day it may stop losing its effectiveness, but for now I am enjoying living like a normal person. The prescription was for 1 2mg tablet under the tongue twice daily. I only take it once daily, at bedtime. I continue to use a 2mg transdermal neupro patch, Not all physicians are licensed to prescribe this medication because it is controlled. I hope this information helps someone else.
Finally, I have found relief - Restless Legs Syn...
I too had been suffering 40 years and now I can travel without jumping out of my seat while on Temgesic. I have been using this for 18months now and still going good. I take half around 3pm and the other half before bed. And yes now I can snooze in the afternoon in peace.
Hello MJC - thank you so much for sharing this. I just have one question please. Do you ever drink alcohol (beers down the pub, wine with dinner etc) whilst on the buprenorphine? Big thanks, Sally
Hi 67 W
My doctor said I can have a couple of wines. I’m not much of drinker however have tested the theory. It’s not a problem the cavet is if you have 5 or 6 in my case it will override the buprenorphine. So yes I do drink on occasion but I don’t knock back shots 😀
Sorry ..... I forgot to ask, what is the "2mg transdermal neupro patch" for? I have recently come off Ropinirole and gone on to Gabapentin. I actually now do not get RLS during the day (which they tell me was caused by Ropinirole augmentation), but it takes me a good three hours of "shuffling" before I can sleep (so am up and down like a yoyo) and I usually revert to taking 0.125mg of Ropinirole just to save my sanity. Kind regards, Sally
Neupro is the drug and it is delivered by a patch worn on the skin. They come in 1, 2, 3 and 4mg sizes. They are known to cause augmentation, and in my case sometimes that creepy sensation occurs in my forearms. I’ve cut way back on it so the side effects are minimized. However, when I dont wear one at all I can feel the symptoms come on so I have been afraid to go cold turkey. I wear a 2mg patch daily
Neupro is the brand name for the patches that contain rotigotine, a dopamine agonist (such as Pramipexole or Ropinirole), but because they are slow-release and transdermal, they produce less of an "accumulation" effect. However, the dose must be increased with the time of use and if it exceeds 3 mlg, it must be left and otherwise there will be an increase in symptoms and a reduction in therapeutic effects (what is known as augmentation). Doses equal to or greater than 4 are used for patients with Parkinson's.
Thank you. You wrote it beautifully. Are you a Neurologist?
I am not a Neorologist, I am a Psychologist. But my knowledge about this disease comes because I have studied all the medical articles that have fallen into my hands, scientific journals, and those that I have searched on the Internet, from my own experience as a RLS sufferer for many years, and above all of the great connoisseurs of this disease who write on this website (he does not want to say names for fear of leaving me one) and the own experiences that the partners describe.
This website is a marvel for the sick and brings a lot of knowledge and a lot of comfort to the sick.
Congratulations to its creators and maintainers
Thank you for your helpful and knowledgeable contributions to this website and its participants. I have also been a long time suffer from RLS at times expanding from my legs up to my torso and arms, I titrated myself off time released Ropinerol, after a neurologist inappropriately increased my dosage up to 12 mgs every time my symptoms worsen. He failed to recognize that I was in augmentation. exacerbated by his continual dosage increases.
I found this website by happenstance as I am in the US, and thankfully several members did recognize that I was in augmentation and advised me to find a new doctor and carefully and slowly reduce my Ropinerol dosage. I was also on the highest dose of gabapentin. I reduced my intake of both meds with great difficulty, but I did it. With the expert guidance of my pharmacist, since most doctors know so little about RLS—even neurologists—I transitioned onto 100 mgs of Pregabalin (Lyrica) 3x/day and 100 mgs of Tramadol 3x/day—a combo recommended by one of the physicians from the RLS association. That did it for me! i was finally free of my daily RLS episodes. I still get mild bouts occasionally, mostly in one leg or another when I am over tired or have over worked my legs. In these instances, I simply apply Magnalife’s Relaxing Leg cream (available online) and the symptoms usually vanish immediately.
Life was good again. Until I had my first knee replacement surgery 4 months ago. The surgeon kept me on Pregabalin but took me off my Tramadol, so I could take Oxycodone for the surgical pain. Tramadol wasn’t strong enough to treat that kind of high level pain, but the surgeon failed to understand that oxycodone is not the same as Tramadol, which the he thought would simply be a stronger substitute for Tramadol and keep my RLS at bay as I recovered. If I ever had any doubt about the efficacy of the Tramadol & Pregabalin combo to manage my RLS, this oxycodone experience settled it. The RLS episodes I had daily during my 17 days off Tramadol were more difficult to manage than the post-surgical pain. I had to take Valium to calm my body down.
I am now facing a second knee replacement for the other leg in March and I am in search of recommendations on how to stay on Tramadol & Pregabalin during the post-surgical recovery, yet still take something in addition to quell the severe recovery pain following the operation , since I can’t take oxycodone and Tramadol together. Any thoughts or ideas out there?
My surgeon, who finally gets the importance of keeping me on Tramadol when we do the next TKR surgery, is recommending Radio Frequency Ablation to manage the pain. Sounds plausible. It’s a procedure used quite frequently now to manage pre and post surgical pain by burning the nerve endings around the knee. Comments anyone?
Sorry for my long post, but I thought it important to explain my back story as it might help others—especially those on Ropinerol and or Gabapentin. Happy New Year everyone.
That is wonderful news. Buprenorphine has helped many on this forum that have suffered for a long time as you have. I am very happy you have found relief and I would like to thank you for your service.
The Buprenorphine patch that I have is called Norspan 5mg which is slow release for 7 days. I wear the patch for 1 week and alternate weeks I use the Temgesic as the patch was irritating my skin a little.
I did not know I could take it as a patch. I take mine as a tablet under the tongue at night when I go to sleep. I am glad to know there are other ways to take it; maybe that means that other modalities will prolong the positive results. Thank you. Now i would like to wean myself off of the Topomax and the Neupro so I am only on one medication. Imagine that, in less than six weeks I go from hopeless to picky!
Great news. Same with me. I take two tabs at night. The result is no hours of severe pain/convulsions ... and sleep. When you say two mg, do you mean two mcg? Mine are mcg, one tenth of an mg? However for me it's touch and go whether my GP will continue to be allowed to prescribe.
Do you ever drink alcohol (beers down the pub, wine with dinner etc) whilst on the buprenorphine? Big thanks, Sally
I too have found Buprenorphine to be a miracle. I take 0.4mg and my severe RLS has disappeared. More and more of us are now taking it with brilliant results.
I see you're still on the Neupro patch though. I think you should seriously consider reducing it very, very, very slowly as it does cause augmentation and over stimulation of your D1 dopamine receptors.
The Buprenorphine will definitely help and mask this but eventually the augmentation may break through.
Enjoy the respite now and I wish you many nights of blissful sleep.
So glad you found the help you needed. Many of us have been helped by opiates. I began taking tramadol over 20 years ago, and it saved my life. Like you, my brother takes buprenorphine for his RLS. His is a patch taken in mcg dosages, while I take my tramadol in pill form, mg dosages. So good to know there is help for us. Hope it continues to help you for many years.
Wow that is awesome !!! I pray to someday sleep and nap like a normal person. Congrats !!!!!